Patient Comments: Erythema Nodosum - Experience

Please describe your experience with erythema nodosum.

Comment from: Maria, 45-54 Female (Patient) Published: July 25

In 1993 at the age of 24 I started to take a birth control pill. A month later after developing a kidney infection I was prescribed an antibiotic. Within a few days I developed erythema nodosum (EN) although it took a few weeks to get diagnosed. I had very sore, bruised and swollen legs and arms and while I recovered 3 months later, over the next two years one of my knees would swell up intermittently. When I had EN I used aspirin to control the aches and it was very painful to walk. As soon as I got ill I came off the birth control pills. Over the past twenty something years I never used them again nor did I develop EN again. Personally I think it was an interaction between the two different medicines that caused it. Just sharing my experience in case it helps someone else.

Was this comment helpful?Yes
Comment from: Granny di, 55-64 Female (Patient) Published: June 16

I have erythema nodosum. It took almost 2 years to figure it out. It got so bad I couldn't walk. Now I am being slowly taken off of prednisone and put on methotrexate. It's safer than taking prednisone for the rest of my life. However, I will have to have blood tests every month on my liver and folic acid. I also have to take additional folic acid each day. The methotrexate is taken only once per week. My condition is not related to anything else as far as I know. Hopes this helps!

Was this comment helpful?Yes
Comment from: Doreen, 55-64 Female (Patient) Published: June 14

I was diagnosed with erythema nodosum (EN) about 4 weeks ago. It is very painful, my leg is covered in swollen nodules. They say I got this from strep throat. Sometimes I can barely walk. My legs are so swollen, I can't see my ankles. I tried one medicine and I had to be taken off of it because anyone who had a stroke cannot use this medicine. My doctor basically has not done much for me. I have been in bed for 4 weeks not being able to go anywhere. I am the patient that is the one out of 200,000. I just wish this would just go away. I put cold face cloths on my legs, it helps for a while. I also have a rare type of psoriasis, which does not help my situation.

Was this comment helpful?Yes
Comment from: Mimi, 25-34 Female (Patient) Published: May 24

My erythema nodosum started on May 2015. I was under antibiotic therapy for 2 months, and it didn't work. Also, I took prednisone and lactoferrin but these drugs failed me. Then, I followed the advice of my father and friend to just have vitamins and minerals and lots of fruits and vegetables. Finally! I don't experience having one until now. My vitamins is USANA essentials (trust me, I am not a supplement user). Avoid eating sugary/sweet foods (natural sugars from fruits are ok) and get away from too much rice and bread.

Was this comment helpful?Yes
Comment from: ND21, 19-24 Female (Patient) Published: January 14

A few weeks before Christmas 2015 I started to get lumps on my shins. It began with one huge bump on my left shin. It felt like a bruise so I assumed I had hit my leg pretty badly, but I didn't remember. I started to get more little lumps, red, itchy and so I thought maybe it was hives! They were so painful! Just to wear pants/skinny jeans/pajama bottoms hurt! I went to the doctor who knew what it was straight away and assumed it was from the pill! She prescribed me melfen which I took for 9 days and nothing happened! I kept getting more and more lumps, the pain got worse and I could barely walk! So I went to a different doctor who again, knew straight away that it was erythema nodosum, but he seemed very confused as to why the melfen hadn't worked! He told me to get my blood tests done and get a chest x-ray. He seemed very worried about whether I had a sore throat or cough or even if I smoked (I don't). He then prescribed Naprosyn which did the trick for about 5 days. But then I started to get new fresh red lumps! I currently have erythema nodosum still after 7 weeks! I am now on my week break from the pill (Logynon) but I don't think I'll be going back on it! I also looked up erythema nodosum and apparently these lumps can grow on your lungs (which would explain the x-ray).

Was this comment helpful?Yes
Comment from: Lauren S., 25-34 Female (Patient) Published: October 29

I have not been formally diagnosed with erythema nodosum (EN), but after having a third identical flare up in the past 5 years, I suspect this is the culprit. The first time, I thought it was a severe reaction to mosquito bites. However, I live in Texas and get bitten every summer by mosquitos and am usually fine, just itchy. The second time it happened was about a year later and I went to two different doctors who had no idea what it was and just called it cellulitis. I'm currently experiencing my third flare up. It started in one spot and felt like a swollen bruise under the skin on my thigh/quadriceps muscles. Over the next few days more tender spots started cropping up on my calves, shins, and other thigh. Luckily I haven't experienced the extreme swelling and redness that others here have mentioned, but it's still painful and my legs feel achy; like I've been through a strenuous workout. I have a doctor's appointment tomorrow and am going to mention erythema nodosum to see if they can properly identify it or any underlying factors that may be causing it. I am trying not to worry myself too much and keep reminding myself that this has happened before and it went away on its own. However, when you read some of the underlying causes are sarcoidosis and other such diseases it can definitely get the worried thoughts going!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors